Alert archive / Kansas / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 185, NWS Dodge City, KS

July 11, 2006Gray County, Haskell County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jul 11, 2006, 7:34 PM CDT for Gray County, Haskell County, Kansas. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 11, 2006, 7:34 PM CDT (00:34 UTC)
Expired
Jul 11, 2006, 8:18 PM CDT
In force
44 min
Issued by
NWS Dodge City, KS
Area
Counties, with a storm outline in the text

Counties Gray County, KS, Haskell County, KS

The radar

The Dodge City radar (KDDC), 54 km from the middle of the area, began a volume at 00:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 11, 7:44 PM CDTHAIL 0.7517 Nw Sublette, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 11, 1:57 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.6 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2006-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 939 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2006-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -24 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
939 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
2000 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
-24 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 120034
SVRDDC
KSC069-081-120130-
/O.NEW.KDDC.SV.W.0185.060712T0034Z-060712T0130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
734 PM CDT TUE JUL 11 2006

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN GRAY COUNTY IN SOUTHWEST KANSAS.
  HASKELL COUNTY IN SOUTHWEST KANSAS.

* UNTIL 830 PM CDT

* AT 731 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED 11
  MILES NORTH OF COPELAND...AND MOVING SOUTHEAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL RESIDENCES OF SOUTHERN GRAY COUNTY...
  RURAL RESIDENCES OF HASKELL COUNTY...
  COPELAND...
  MONTEZUMA...
  THE HAGGARD ELEV...

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS

LAT...LON 3773 10022 3772 10108 3749 10106 3748 10023

$$

BURKE
2 follow-up statements
000 
WWUS53 KDDC 120053
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
750 PM CDT TUE JUL 11 2006

KSC069-081-120130-
/O.CON.KDDC.SV.W.0185.000000T0000Z-060712T0130Z/
GRAY KS-HASKELL KS-
750 PM CDT TUE JUL 11 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR HASKELL AND SOUTHERN GRAY COUNTIES...

AT 748 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS 
LOCATED 10 MILES NORTH OF COPELAND.  ANOTHER SEVERE THUNDERSTORM WAS 
16 MILES NORTH-NORTHWEST OF SUBLETTE.  MOVEMENT WAS SOUTHEAST AT 20 
MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL RESIDENCES OF SOUTHERN GRAY COUNTY...
  RURAL RESIDENCES OF HASKELL COUNTY...
  TICE...
  COPELAND...
  MONTEZUMA...
  
AT 744 PM CDT...PENNY SIZE HAIL WAS REPORTED 17 MILES NORTHWEST OF 
SUBLETTE IN HASKELL COUNTY WITH THIS STORM. IF YOU ARE IN THE PATH 
OF THE STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
TUESDAY EVENING FOR SOUTHWESTERN KANSAS.

LAT...LON 3773 10022 3772 10108 3749 10106 3748 10023

$$

BURKE
000 
WWUS53 KDDC 120118
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
818 PM CDT TUE JUL 11 2006

KSC069-081-120128-
/O.CAN.KDDC.SV.W.0185.000000T0000Z-060712T0130Z/
GRAY KS-HASKELL KS-
818 PM CDT TUE JUL 11 2006

...THE SEVERE THUNDERSTORM WARNING FOR HASKELL AND SOUTHERN GRAY
COUNTIES IS CANCELLED...

THE WARNED STORM HAS WEAKENED AND NO LONGER POSES A THREAT TO LIFE OR
PROPERTY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
TUESDAY EVENING FOR SOUTHWESTERN KANSAS.

LAT...LON 3773 10022 3772 10108 3749 10106 3748 10023

$$

BURKE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 3:13 PM CDT, 4 hours 21 minutes earlier.

Area forecast discussion, Jul 11, 3:13 PM CDT, 4 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
313 PM CDT TUE JUL 11 2006

.DISCUSSION...

DAYS 1-2...

WEAK FRONTAL BOUNDARY DRAPED ACROSS SOUTHWEST KANSAS TODAY HAS
BEEN THE FOCUS OF ISOLD STORMS EARLY THIS AFTERNOON. WE RECEIVED
NEARLY AN INCH OF RAIN AT THE DODGE CITY AIRPORT WHEREAS OTHER
PARTS OF TOWN DIDNT GET A DROP. GIVEN THE LACK OF ANY DEEP LAYER
FORCING...THE MODE SHOULD CONTINUE TO BE ISOLATED TO WIDELY
SCATTERED PULSE STORMS...SOME OF WHICH MARGINALLY SEVERE WITH UP
TO QUARTER SIZE HAIL AND 60 MPH BRIEF WIND GUSTS. WILL GO WITH 30
TO 40 POPS FOR MAINLY ALONG AND SOUTH OF THE ARKANSAS RIVER THE
REST OF THIS AFTERNOON THROUGH MIDNIGHT. THE SVR WATCH (NO. 592)
IS IN EFFECT UNTIL 10 PM CDT...ALTHOUGH IF THE ACTIVITY DOESNT
RAMP UP OVER A LARGER AREA...THE WATCH MAY BE CANCELED EARLY. THE
LACK OF DEEP LAYER SHEAR...LESS THAN 10 KNOTS OF HODOGRAPH LENGTH
THROUGH 6 KM AGL...ALONG WITH DEW POINT DEPRESSIONS OF AROUND 30
DEGREES...HAS ALLOWED FOR SIGNIFICANT SPREADING OF COLD POOLS FROM
THE FORWARD FLANK OF THE STORMS. IT IS DIFFICULT TO SUSTAIN SEVERE
IN THIS ENVIRONMENT ABSENT OF ADEQUATE DEEP LAYER FORCING FOR
UPWARD MOTION AND STORM RELATIVE LOW LEVEL INFLOW WINDS.

FOR TOMORROW...THE WEAK BOUNDARY SHOULD BE ALONG OR JUST SOUTH OF
THE OKLAHOMA LINE WHERE ADDITIONAL ISOLD LATE DAY STORMS MAY
DEVELOP. WILL GO WITH 30 TO 40 POPS LATE AFTERNOON INTO THE MID
EVENING HOURS WITH CONTINUED AMPLE MOISTURE IN PLACE. HIGHS SHOULD
BE WELL INTO THE 90S FOR MOST OF THE AREA. IN THE UPPER LEVELS OF
THE ATMOSPHERE... A SIGNIFICANT PACIFIC JET WILL IMPINGE ON THE
NORTHERN ROCKIES AREA WHICH WILL ALLOW FOR A DECENT LEE TROUGH IN
THE LOW LEVELS TO ESTABLISH OVER THE NORTHERN HIGH PLAINS. THIS
WILL ALLOW LOW LEVEL WINDS IN WESTERN KANSAS TO INCREASE IN
RESPONSE TO THIS...LEE TROUGH CONVERGENCE MAY BE ENOUGH TO PROMOTE
AFTERNOON STORMS THURSDAY AS TEMPERATURES WARM INTO THE UPPER 90S.

DAYS 3-7...

FORECAST CHALLENGES FOR THIS EXTENDED PERIOD CONTINUE TO BE HIGH
TEMPERATURES. UPPER LEVEL HEIGHTS RISE AS UPPER RIDGE BUILDS IN WITH
CONTINUED LAYER WARMING. THE WARMING IN THE MID LEVELS SHOULD BE
ENOUGH TO HOLD OFF ANY THUNDERSTORM CHANCES. OVERNIGHT LOWS SHOULD
BE AROUND 70 WITH HIGHS AROUND 100.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  69  93  71  97 /  40  20  40  10
GCK  69  94  69  97 /  40  30  40  10
EHA  68  95  69  96 /  30  20  40  10
LBL  68  95  69  99 /  30  20  40  10
HYS  69  91  71  98 /  10  20  20  10
P28  72  94  72  97 /  40  20  30  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN25/06
Hazardous weather outlook, Jul 11, 5:22 AM CDT, 14 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
522 AM CDT TUE JUL 11 2006

KSZ030-031-043>046-061>066-074>081-084>090-121000-
BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON-
HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT-
RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO-
522 AM CDT (422 AM MDT) TUE JUL 11 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT

A FEW SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
AFTERNOON OVER THE ROCKIES AND PARTS OF EAST COLORADO. THESE STORMS
WILL DRIFT EAST SOUTHEAST OUT INTO THE PLAINS THROUGH THE EVENING.
THE STORMS ARE EXPECTED TO BE WIDELY SCATTERED TO ISOLATED IN
COVERAGE AND NONE ARE EXPECTED TO BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS WILL AGAIN BE POSSIBLE WEDNESDAY AFTERNOON AND
OVERNIGHT. THEY WILL BE MORE WIDESPREAD THAN MONDAY NIGHT. A FEW OF
THESE THUNDERSTORMS MAY BECOME SEVERE WITH THE MAIN THREAT BEING
VERY HEAVY RAINS AND STRONG WINDS.

.SPOTTER INFORMATION STATEMENT...

NO SPOTTERS WILL BE REQUIRED TODAY OR TONIGHT.

JOHNSON

In the hours before

Local storm report, Jul 11, 3:27 PM CDT, 4 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
327 PM CDT TUE JUL 11 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     HAIL             DODGE CITY              37.76N 100.01W
07/11/2006  E0.88 INCH       FORD               KS   NWS EMPLOYEE

            REPORTED AT THE NWS OFFICE.

&&

LACY
Special weather statement, Jul 11, 4:22 PM CDT, 3 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
422 PM CDT TUE JUL 11 2006

KSZ088-112200-
CLARK-
422 PM CDT TUE JUL 11 2006

...SIGNIFICANT WEATHER ADVISORY FOR CLARK COUNTY...

AT 417 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES NORTHWEST OF ASHLAND...MOVING SOUTHWEST
AT 10 MPH.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.

RESIDENTS IN WESTERN CLARK COUNTY...INCLUDING THE CITIES OF ASHLAND
AND ACRES...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD
SEVERE WEATHER THREATEN.

LAT...LON 3729 9972 3736 9991 3723 10008 3701 10007
      3701 9978

UMSCHEID
Local storm report, Jul 11, 4:56 PM CDT, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
456 PM CDT TUE JUL 11 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     HAIL             4 NNW ASHLAND           37.24N 99.80W
07/11/2006  E0.50 INCH       CLARK              KS   PUBLIC

            WIND GUSTED TO APPROXIMATELY 50 MPH.

0435 PM     HAIL             1 W ASHLAND             37.19N 99.79W
07/11/2006  E0.75 INCH       CLARK              KS   PUBLIC

0440 PM     HAIL             ASHLAND                 37.19N 99.77W
07/11/2006  E0.88 INCH       CLARK              KS   PUBLIC

&&

01
Special weather statement, Jul 11, 6:34 PM CDT, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
634 PM CDT TUE JUL 11 2006

KSZ063-120015-
FINNEY-
634 PM CDT TUE JUL 11 2006

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN FINNEY COUNTY...

AT 632 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES SOUTHEAST OF GARDEN CITY...MOVING
SOUTH-SOUTHEAST AT 10 MPH.

HAIL UP TO THE SIZE OF PENNIES...AND WINDS AROUND 50 MPH ARE
POSSIBLE WITH THIS STORM.

RESIDENTS IN SOUTHERN FINNEY COUNTY...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

LAT...LON 3799 10070 3799 10098 3775 10096 3774 10067

BURKE
Local storm report, Jul 11, 6:37 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
637 PM CDT TUE JUL 11 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0636 PM     HAIL             GARDEN CITY             37.98N 100.86W
07/11/2006  E0.75 INCH       FINNEY             KS   TRAINED SPOTTER

            REPORTED IN THE DOWNTOWN AREA OF GARDEN CITY.

&&

LACY
Local storm report, Jul 11, 7:14 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
714 PM CDT TUE JUL 11 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0701 PM     HAIL             6 E PLYMELL             37.81N 100.76W
07/11/2006  E1.00 INCH       FINNEY             KS   AIRPLANE PILOT

&&

LACY

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 7:58 PM CDTSpecial Weather StatementDDCScott62 min
Jul 11, 8:35 PM CDTSevere Thunderstorm WarningDDCLane, Scott55 min
Jul 11, 8:48 PM CDTSevere Thunderstorm WarningDDCFinney57 min
Jul 12, 2:57 PM CDTSevere Thunderstorm WarningDDCPawnee48 min
Jul 12, 3:06 PM CDTSpecial Weather StatementDDCEllis39 min
Jul 12, 3:31 PM CDTSevere Thunderstorm WarningDDCEllis44 min
Jul 12, 4:08 PM CDTSevere Thunderstorm WarningDDCEllis37 min
Jul 12, 5:20 PM CDTSevere Thunderstorm WarningDDCPawnee55 min
Jul 12, 5:55 PM CDTSevere Thunderstorm WarningDDCRush36 min
Jul 12, 6:15 PM CDTSevere Thunderstorm WarningDDCPawnee27 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.